Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 151, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 6, 2003, 10:45 PM EST for Blackford County, Jay County, Indiana. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2003, 10:45 PM EST (03:45 UTC)
- Expired
- Jul 6, 2003, 11:45 PM EST
- In force
- 60 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
Counties Blackford County, IN, Jay County, IN
The radar
The Northern Indiana radar (KIWX), 106 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 5:45 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1162 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1025 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 070345 SVRIWX INC009-075-070445- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 1045 PM EST SUN JUL 6 2003 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BLACKFORD COUNTY IN INDIANA JAY COUNTY IN INDIANA * UNTIL 1145 PM EST * AT 1045 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHEAST OF HARTFORD CITY...MOVING SOUTHEAST AT 40 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... BRYANT PORTLAND SALAMONIA HARTFORD CITY SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4056 8542 4042 8543 4033 8482 4058 8483
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 6:45 PM EST, 4 hours earlier.
Area forecast discussion, Jul 6, 6:45 PM EST, 4 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 645 PM EST SUN JUL 6 2003 AVIATION DISCUSSION FOR 00Z... MAIN FOCUS IS TIMING OF LINE OF SVR/NEAR SVR TSRA FROM EXTREME SOUTHWEST MICHIGAN TO NORTHWEST INDIANA/NORTHEAST ILLINOIS. HAVE TIMED CATAGORICAL TSRA WITH GUSTS TO 40 KTS FROM 01Z-03Z AT KSBN. MODERATE INSTABILITY SHOULD KEEP THIS LINE FAIRLY STRONG INTO SBN BUT ACTIVITY SHOULD BECOME MORE E-W ORIENTED AND LESS CONFIDENCE OF LINE MAKING IT TO FWA. THERE MORE SCATTERED CONVECTION WITH HIGHEST CONFIDENCE IN NEXT 3 HOURS WITH TEMPO BUT THEN VCTS AS CONFIDENCE DECREASES IN 03Z-08Z. REST OF TAFS FAIRLY SIMILAR TO 18Z ISSUANCE WITH BRIEF MVFR VISIBILITIES IN LIGHT FOG PROBABLE IN SATURATED BOUNDARY LAYER NEAR SUNRISE. PBM PREVIOUS DISCUSSIONS... NO MAJOR PATTERN CHANGE EXPECTED UNTIL TUESDAY NIGHT WHEN FRONTAL BOUNDARY FINALLY BEGINS TO WORK SOUTHEAST INTO THE AREA. BEFORE THEN...A COUPLE ROUNDS OF STRONG/SVR CONVECTION EXPECTED ACROSS THE CWA. SCT CONVECTION ONGOING OVER THE CWA RIGHT NOW...BUT MAIN THREAT WILL BE APPROACHING COMPLEX CURRENTLY IN EASTERN IOWA. NEW SWOMCD MENTIONS WATCH LIKELY AROUND OR SHORTLY BEFORE ZONE ISSUANCE TIME. DAMAGING WINDS SEEMS THE GREATEST THREAT...BUT ISOLATED TORNADOES COULD OCCUR WHERE LEFTOVER BOUNDARIES INTERACT WITH STORMS. HEAVY RAIN THREAT STILL EXISTS AND WITH FLASH FLOOD VALUES STILL QUITE LOW IN THE SOUTH THREAT FOR ADDITIONAL/CONTINUED FLOODING EXISTS. AFTER COLLABORATION WITH IND...WILL EXTEND FFA THROUGH MONDAY AFTERNOON(20Z). RATHER THAN TIME THINGS OUT...WILL GO LIKELY POPS ALL AREAS TONIGHT. ANOTHER BUSY DAY EXPECTED FOR MONDAY. NEW DAY 2 OUTLOOK HAS ENTIRE CWA IN MODERATE RISK. SEEMS REASONABLE WITH BOUNDARY GETTING CLOSER TO THE CWA AND ABUNDANT MSTR/INSTABILITY. CHCS FOR ADDITIONAL PRECIP TOMORROW WILL RIDE ON DEVELOPMENT/MOVEMENT OF EXPECTED MCS OVERNIGHT. MODELS DISAGREEING ON ITS MOVEMENT WITH SOME TAKING IT DUE EAST...SOME SOUTHEAST. WILL GO WITH HIGH CHC POPS FOR NOW AND CONTINUE MENTION OF HEAVY RAINFALL. WILL CONTINUE CHC POPS THROUGH WEDS AS FRONTAL BOUNDARY MOVES THROUGH TUES/TUES NGT...BUT THEN STALLS OUT TUES NGT INTO WEDS ACROSS THE CWA. REST OF GRIDS LOOK FINE. EXTENDED DISCUSSION... BASED ON GFS TRENDING SLOWER WITH OVERALL PATTERN...HAVE ADDED POPS THURSDAY IN THE EASTERN SECTIONS OF THE CWA. OTHERWISE NO CHANGES TO THE GRIDS. .IWX... IN...FLOOD WATCH FOR TONIGHT AND MONDAY FOR ZONES INZ013...INZ015... INZ020...INZ022>027...INZ032>034. MI...NONE. OH...NONE. FISHER/BARJENBRUCH
Hazardous weather outlook, Jul 6, 5:00 AM EST, 17 hours 45 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-071000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 500 AM EST SUN JUL 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REGION THROUGH TONIGHT WITH DAMAGING WINDS THE MOST LIKELY THREAT. FLOODING IS STILL A THREAT OVER PARTS OF INDIANA SOUTH OF US ROUTE 30 WHERE RIVERS AND STREAMS REMAIN HIGH OR OUT OF THEIR BANKS. ADDITIONAL HEAVY RAINFALL IS POSSIBLE TODAY WHICH MAY CAUSE MORE FLOOD PROBLEMS .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE REGION ON MONDAY WITH A SLIGHT RISK OF SEVERE WEATHER TUESDAY. DAMAGING WINDS WILL BE THE MOST LIKELY THREAT FROM ANY STORMS. THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY BUT THE SEVERE POTENTIAL IS UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY THROUGH TUESDAY. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
In the hours before
Local storm report, Jul 6, 7:27 PM EST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0727 PM EST SUN JUL 06 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0704 PM BARODA MI WIND DAMAGE
07/06/03 BERRIEN NUMEROUS TREES AND
POWERLINES DOWN. REPORTED
BY LAW ENFORCEMENT.
WAMSLEYLocal storm report, Jul 6, 8:17 PM EST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0817 PM EST SUN JUL 06 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0509 PM 7 E NORTH JUDSON IN WIND DAMAGE
07/06/03 STARKE SEVERAL TREES AND POWER
LINES DOWN. REPORTED BY LAW
ENFORCEMENT.
TENHARMSELLocal storm report, Jul 6, 8:36 PM EST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0836 PM EST SUN JUL 06 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM 7 NW PLYMOUTH IN WIND DAMAGE
07/06/03 MARSHALL SEVERAL TREES DOWN.
REPORTED BY LAW
ENFORCEMENT.
TENHARMSELLocal storm report, Jul 6, 9:05 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0905 PM EST SUN JUL 06 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0852 PM 7 SW WARSAW IN 0.75 IN HAIL
07/06/03 KOSCIUSKO REPORTED BY LAW
ENFORCEMENT.
TENHARMSELLocal storm report, Jul 6, 9:40 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0940 PM EST SUN JUL 06 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0935 PM 9 NNE LOGANSPORT IN 1.00 IN HAIL
07/06/03 CASS REPORTED BY EMERGENCY
MANAGER.
TENHARMSELLocal storm report, Jul 6, 10:11 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1011 PM EST SUN JUL 06 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0955 PM 1 N CONVERSE IN 0.75 IN HAIL
07/06/03 MIAMI REPORTED BY SPOTTER.
TENHARMSELThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 7:26 PM EST | Severe Thunderstorm Warning | IWX | Saint Joseph | 64 min |
| Jul 6, 7:36 PM EST | Severe Thunderstorm Warning | IWX | White | 54 min |
| Jul 6, 7:51 PM EST | Severe Thunderstorm Warning | IWX | Elkhart | 54 min |
| Jul 6, 8:02 PM EST | Severe Thunderstorm Warning | IWX | LaPorte, Starke | 43 min |
| Jul 6, 8:17 PM EST | Severe Thunderstorm Warning | IWX | Marshall | 58 min |
| Jul 6, 8:38 PM EST | Severe Thunderstorm Warning | IWX | Fulton, Kosciusko, Miami | 52 min |
| Jul 6, 8:42 PM EST | Flash Flood Warning | IWX | White | 2 hr |
| Jul 6, 8:51 PM EST | Flash Flood Warning | IWX | Cass, Miami | 114 min |
| Jul 6, 9:39 PM EST | Severe Thunderstorm Warning | IWX | Miami, Wabash | 66 min |
| Jul 6, 10:00 PM EST | Flash Flood Warning | IWX | Adams, Allen, Huntington, Wabash, Wells | 2 hr |
| Jul 7, 1:24 AM EST | Severe Thunderstorm Warning | IWX | Cass, Miami | 51 min |
| Jul 7, 9:23 AM EST | Severe Thunderstorm Warning | IWX | LaPorte | 52 min |
| Jul 7, 9:58 AM EST | Severe Thunderstorm Warning | IWX | Saint Joseph | 62 min |
| Jul 7, 10:08 AM EST | Severe Thunderstorm Warning | IWX | Marshall, Starke | 52 min |
| Jul 7, 10:17 AM EST | Severe Thunderstorm Warning | IWX | Fulton, Pulaski | 58 min |
| Jul 7, 10:25 AM EST | Severe Thunderstorm Warning | IWX | Elkhart | 50 min |
| Jul 7, 10:28 AM EST | Severe Thunderstorm Warning | IWX | Kosciusko | 47 min |
| Jul 7, 10:50 AM EST | Severe Thunderstorm Warning | IWX | Cass, Miami | 55 min |
| Jul 7, 10:51 AM EST | Severe Thunderstorm Warning | IWX | LaGrange, Noble | 39 min |
| Jul 7, 11:00 AM EST | Severe Thunderstorm Warning | IWX | Whitley | 45 min |
| Jul 7, 11:10 AM EST | Severe Thunderstorm Warning | IWX | DeKalb, Steuben | 80 min |
| Jul 7, 11:22 AM EST | Severe Thunderstorm Warning | IWX | Allen | 53 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.